Michigan, 2006Hail in Michigan, August 24, 2006
August 24, 2006 · NWS GRR · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 23, 9:40 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 23, 9:40 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 PM EDT WED AUG 23 2006
.UPDATE...
LATEST SFC ANALYSIS AT 02Z SHOWS THE QUASI-STATIONARY FRONT
EXTENDING FROM JUST SOUTH OF KMSN...TO JUST NORTH OF KORD...AND THEN
NEAR THE SW TIP OF LOWER MICHIGAN. A FEW SMALL CLUSTERS OF SFC BASED
CONVECTION HAVE BEEN ONGOING RIGHT ALONG THIS FRONT. THE MOST
NOTABLE STORM WAS THE RIGHT MOVER THAT MOVED THROUGH MICHIGAN CITY
INDIANA AND PRODUCED A MEASURED 106 MPH WIND GUST AT THE COAST AND
REPORTS OF A TORNADO. THIS SFC BASED CONVECTION IS STAYING JUST
SOUTH OF THE CWFA...RIDING ALONG THE SFC INSTABILITY GRADIENT NEAR
THE FRONT.
OVER THE GRR CWFA...WE HAVE BEEN IN A LULL BETWEEN THE DYING AREA OF
PCPN EARLIER THIS AFTERNOON AND THE PCPN NEAR THE FRONT. THE DRY
ATMOSPHERE HAS BEEN GRADUALLY MOISTENING...WITH MANY LOCATIONS NOW
REPORTING CLOUD LAYERS AROUND 6K TO 8K FEET. IN THE LAST HALF AN
HOUR OR SO...ISOLATED CONVECTION HAS BEEN FIRING SOUTH OF A LINE
FROM KGRB TO KMBL. THIS ISOLATED CONVECTION IS EVIDENCE THAT THE
ATMOSPHERE HAS MOISTENED ENOUGH AND BECOME UNSTABLE ENOUGH TO ALLOW
THE MID LEVEL WAA/THETA E ADVECTION AHEAD OF THE INCOMING WAVE TO
START PRODUCING PCPN. SHOWALTER INDICES ARE FORECAST TO FALL DOWN TO
AROUND -3 OR SO OVERNIGHT. WE EXPECT THAT THIS DEVELOPMENT OF
UNORGANIZED CONVECTION WILL CONTINUE OVER THE NEXT FEW HOURS AND
BEGIN AFFECTING MORE OF THE CWFA. THE BEST THREAT OF RAIN WILL
CONTINUE TO BE FOUND CLOSER TO THE FRONT AS THE ORGANIZED CONVECTION
CONTINUES ALONG THE FRONT. WITH THE ELEVATED NATURE OF THE
CONVECTION OVER THE AREA...THE SEVERE THREAT IS DIMINISHING AS TIME
GOES ON AS THE BOUNDARY LAYER COOLS. THE THREAT WILL NOT COMPLETELY
END AS FREEZING LEVELS AROUND 12K FT OR SO WILL KEEP MARGINALLY
LARGE HAIL POSSIBLE IN THE BETTER UPDRAFTS. ALSO WITH DEEP LAYER
SHEAR VALUES OF 30 TO 45 KNOTS /HIGHEST NORTH/ AN ISOLATED REPORT OF
WIND DAMAGE CAN NOT BE RULED OUT.
THE FORECAST HAD THINGS WELL IN HAND AND ONLY MINOR ADJUSTMENTS WERE
MADE.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
NJJ
Hazardous weather outlook, Aug 23, 12:50 PM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
150 PM EDT WED AUG 23 2006
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
150 PM EDT WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THERE
IS A SLIGHT CHANCE A FEW THUNDERSTORMS COULD BECOME SEVERE AFTER
MIDNIGHT. LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
HAZARDS. GREATEST THREAT WILL BE ALONG AND SOUTHWEST OF A LINE FROM
MUSKEGON TO JACKSON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAIN THROUGH SUNDAY FOR
PORTIONS OF SOUTHWEST LOWER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
BEACHLER
Hail, Van Buren
- When
- August 24, 12:15 AM EST
- Where
- Van Buren County, Grand Jct
- Measured
- 3 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.400, -86.067
State police reported that three inch diameter hail fell in and just east of Grand Junction and that hail covered the ground for a short duration.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 24, 20061 death · 39 injured · $151 million · F3 · 106 events
- Tornado in South Dakota, August 24, 20062 injured · $15 million · F3 · 1 event
- Flash Flood in New Mexico, August 24, 20062 deaths · 1 event
- Tornado in South Dakota, August 24, 20061 injured · F3 · 1 event
- Tornado in South Dakota, August 24, 2006$2.0 million · F2 · 1 event
- Tornado in North Dakota, August 24, 2006$200,000 · F2 · 1 event
- Hail and Damaging Winds in Wisconsin, August 24, 2006$1.5 million · 2.75 in hail · 17 events
- Tornado in South Dakota, August 24, 2006F2 · 1 event
- Tornado in South Dakota, August 24, 2006F2 · 1 event
- Damaging Wind in North Dakota, August 24, 2006$675,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 24, 2006$294,000 · 50 kt wind · 8 events
- Hail in North Dakota, August 24, 2006$350,000 · 2.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527583.